alexa
Reach Us +44-1647-403003
Methadone-A Replacement for Deadly Heroin, Can Kill you too!! | OMICS International
ISSN: 2165-7920
Journal of Clinical Case Reports
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on Medical, Pharma, Engineering, Science, Technology and Business

Methadone-A Replacement for Deadly Heroin, Can Kill you too!!

Gurveen Malhotra1* and Sivashankar Sivaraman2
1Internal Medicine, Mt Sinai Hospital, Chicago, USA
2Pulmonary and Critical Care, Mt Sinai Hospital, Chicago, USA
Corresponding Author : Gurveen Malhotra
PGY-3, Department of Internal Medicine
Mt Sinai Hospital, Chicago, USA
Tel: 773-610-8973
E-mail: [email protected]
Received April 20, 2015; Accepted June 22, 2015; Published June 26, 2015
Citation: Malhotra G, Sivaraman S (2015) Methadone-A Replacement for Deadly Heroin, Can Kill you too!! J Clin Case Rep 5:551. doi:10.4172/2165-7920.1000551
Copyright: © 2015 Malhotra G, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of Clinical Case Reports

Abstract

Methadone is widely used as a replacement for heroin addiction and an inexpensive treatment for chronic pain.
We report the case of a 51 year old male on high dose methadone treatment for heroin addiction who presented
with prolonged QT interval on electrocardiogram and later had a cardiac arrest with Torsades de Pointes (TdP), a
rare complication

Keywords
Methadone; Prolonged QT; Torsades de Pointes; Cardiac arrest
Case Presentation
A 51 year old male with history of hepatitis C, liver cirrhosis and on methadone treatment for heroin addiction presented to the emergency room with lethargy, weakness and acute confusion. He was taking 170 mg methadone daily and lorazepam only occasionally for anxiety. He however was still abusing heroin and had an alcohol problem as well. As per the significant other, patient was having brief lapses in consciousness for 2 days associated with sweating unrelated to postural changes. They were not associated with preceding chest pain, dizziness, palpitations or seizure like activity.
He was hemodynamically stable except for blood pressure elevated to 160/75 mm Hg with disorientation to time. Neurological exam did not reveal any focal neurological deficits or meningeal signs. Other pertinent findings were stigmata of liver cirrhosis with ascites but no asterixis or abdominal tenderness.
Electrocardiogram was remarkable for corrected QT interval prolonged to 605 msec and ventricular bigeminy (Figure 1) without any atrioventricular block. Blood work revealed hemoglobin of 10.5, platelet count 125, serum creatinine 2.02, potassium 4.2 and magnesium 1.3 (1.3-2.1 meq/L). Arterial blood gas did not show carbon dioxide retention and blood ammonia level was normal at 39 (16-53 μmol/L). A computerized tomography scan of the head did not reveal any acute intracranial abnormalities.
Magnesium sulfate infusion was given and on the night of presentation, he had a cardiac arrest with TdP (Figure 2) as the presenting rhythm. He was successfully resuscitated after a prolonged cardiac arrest of 17 minutes involving defibrillation. Magnesium was given intravenously and he was transferred to the intensive care unit. Patient was neurologically stable after the arrest and did not require hypothermia protocol. After the cardiac arrest, he developed sinus bradycardia to low 50 s requiring isoproterenol drip to prevent recurrence of TdP. The target heart rate was around 90-100 per minute. Echocardiogram showed stage ll diastolic dysfunction with moderately dilated left atrium but no regional wall motion abnormalities. QT interval continued to be prolonged to as high as 700 msec and eventually started becoming shorter. Patient showed a good positive chronotropic response to isoproterenol and did not require overdrive pacing. Methadone was held all this time. The isoproterenol drip was slowly tapered off and the QT normalized to around 400 msec over the next few days. No further episodes of TdP were seen during the hospitalization.
Discussion
Methadone has a serious side effect of prolonging QT interval. It does so by inhibiting the rapid component of delayed rectifier potassium ion current [1,2]. Prolongation of QT may lead to TdP which is a polymorphic ventricular tachycardia. Methadone-induced TdP is a rare complication and the true incidence is unknown. One study estimated the incidence to be less than 1% while others showed it to be around 3% [3-5].
We suspect hypomagnesemia in the setting of alcohol abuse, liver cirrhosis and high dose methadone use precipitated TdP in our patient. Further hepatitis C infection has also been seen to independently cause significant QT prolongation [6].
The acute management is intravenous magnesium administration [7] and holding the offending agent. Magnesium sulfate 2 grams can be infused intravenously irrespective of the serum magnesium level [8].
Bradycardia may predispose to TdP [9] and requires treatment with positive chronotropic agents like isoproterenol and overdrive pacing in patients with heart block, symptomatic bradycardia or recurrent pause dependent TdP [7].
References

Figures at a glance

Figure Figure
Figure 1 Figure 2
Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Article Usage

  • Total views: 12114
  • [From(publication date):
    June-2015 - Feb 17, 2020]
  • Breakdown by view type
  • HTML page views : 8318
  • PDF downloads : 3796
Top